Schools across the Preston area are being warned about an outbreak of scarlet fever.
A message about the illness has been distributed to headteachers following several confirmed in Lancashire.
Two cases have been identified at Whitefield Primary School in Oaklands Drive, Penwortham, and a letter from Public Health England (PHE) has been sent to parents giving details of symptoms and advice on when to contact a GP.
Headteacher Sarah Foster confirmed two pupils had been confirmed as having the bacterial illness.
She said: “We were notified on the Lancashire portal a couple of weeks ago that there were confirmed cases across the county, and we have now sent out the letter as a warning about symptoms after two of our pupils were confirmed as having scarlet fever.
“There’s so many coughs and colds going around at the minute that parents need to know what to look out for.
“But it’s not a massive outbreak for us and it’s not affected any of our lessons.”
PHE has reported steep increases in scarlet fever notifications across England, with a total of 6157 new cases since September. Around 600 cases are being notified each week, with further increases expected the peak season occurs between late March and mid April.
Dr Theresa Lamagni from PHE said: “Parents can play a key role in recognising when their child needs to be seen by their GP.
“Early signs to look out for are sore throat, headache and fever with the characteristic pinkish/red sandpapery rash appearing within a day or two, typically on the chest and stomach but then spreading to other parts of the body.
“Individuals who think they or their child may have scarlet fever should seek advice from their GP without delay as prompt antibiotic treatment is needed.
“Symptoms usually clear up after a week and the majority of cases will resolve without complication as long as the recommended course of antibiotics is completed.”
As scarlet fever is highly contagious, children or adults diagnosed with scarlet fever are advised to stay off school or work until at least 24 hours after the start of antibiotic treatment.